FDA Directs Label Changes to Warn of Cardiovascular Risks Associated with Testosterone DrugsMar 4, 2015
In a just issued safety alert, the Food and Drug Administration (FDA) is warning doctors about possible cardiovascular risks in testosterone-replacement drugs for men. The agency says these drugs have not been established as safe or effective for treating common signs of aging including low libido and fatigue.
The FDA began reviewing the safety of testosterone drugs last January after two federal studies associated the drugs with increased rates of heart attack, stroke and other serious problems, The Associated Press (AP) reports. Based on available studies and input from experts on an advisory committee, the FDA has concluded that there is a possible increased cardiovascular risk associated with testosterone use. The agency has directed drug makers to clarify that testosterone drugs are only approved to treat low testosterone levels caused by disease or injury, not the decline that is part of normal aging. In addition to directing label changes, the FDA has asked drug makers to conduct a long-term study of the issue.
In recent years, AbbVie, Eli Lilly, and other drug makers have promoted testosterone therapy to millions of otherwise healthy men who simply have lower-than-normal levels of testosterone. Testosterone levels naturally decline after age 40, and levels at any given time are affected by a range of environmental factors, such as stress and sexual arousal. The advertising has pushed sales of testosterone drugs to over $2 billion, according to the AP. FDA numbers show that about 2.3 million men filled a prescription for testosterone in 2013, up 77 percent from 2010 prescriptions.
The FDA advises any man using a testosterone drug to seek immediate medical attention if he has symptoms of a heart attack or stroke. These symptoms include chest pain, shortness of breath or trouble breathing, weakness in one part or one side of the body, or slurred speech.